Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at May 4, 2021, 8:02 PM CDT for Butler County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2021, 8:02 PM CDT (01:02 UTC)
- Expired
- May 4, 2021, 8:15 PM CDT
- In force
- 13 min
- Issued by
- NWS Louisville, KY
County Butler County, KY
The radar
The Ft Campbell radar (KHPX), 55 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted.
776
WWUS83 KLMK 050102
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
802 PM CDT Tue May 4 2021
KYZ061-050115-
Butler-
802 PM CDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUTLER COUNTY...
At 802 PM CDT, a strong thunderstorm was located near Dunmor, moving
northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Silver City, South Hill, Harper Crossroads, Dimple, Leetown and
Quality.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3709 8690 3711 8690 3711 8689 3712 8690
3713 8690 3720 8683 3710 8664 3706 8688
3707 8690 3707 8694
TIME...MOT...LOC 0102Z 216DEG 11KT 3708 8694
$$
KDWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 7:08 PM CDT, 54 minutes earlier.
Area forecast discussion, May 4, 7:08 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
808 PM EDT Tue May 4 2021
.Mesoscale Update...
Issued at 808 PM EDT Tue May 4 2021
23Z surface analysis shows an area of low pressure near Hickman, KY.
Combo of surface analysis and KY Mesonet data show a cold front
extending from Hickman, KY northeastward to near Frankfort, KY.
Temps north of the front are in the low-mid 60s with lower 70s on
the south side of the front.
Convection continues ahead of the front with the strongest activity
down in the Bowling Green area. With temps in the lower 70s and
dewpoints upper 60s, this yields MLCAPE values of 900-1000 J/kg.
0-6KM Bulk shear has decreased slightly across central KY with about
40-45 knots but 0-1km shear values are less than 20kts. Modeled SRH
values are less than 100 m2/s2. Radar signatures are certainly
supercellular and live webcam views from Western KY University show
well defined wall clouds with some rotation. LCL heights are about
800-1000m. So any of these stronger storms could still produce a
quick spinup over the next hour or two.
Overall severe weather threat looks to be limited to areas south of
the BG/WK Parkways. Axis of best instability remains oriented along
and south of the Parkways. Instability and shear values do drop off
considerably north of US 150, so the highest risk of severe weather
looks to be limited to the Bowling Green/Heritage corridor over the
next 1-2 hours.
In addition to the severe threat, will continue to watch for
training of cells over the same area. Some hydrologic issues and
local areas of flash flooding will be possible over portions of
Warren/Logan/Edmonson counties over the next few hours.
Issued at 547 PM EDT Tue May 4 2021
21Z surface analysis revealed an area of surface low pressure near
KPOF in southeast MO. A surface cold front was located right along
the Ohio River. The front is a bit wavy and has already passed
through KOWB, but it's right on top of the Metro area right now.
Based on the latest KSDF 5 min obs, it looks like the front is
pushing through the airport right now. Convection has continued to
fire just ahead the front, mainly from Brandenburg southwest through
Madisonville. These showers have been slowly increasing in
intensity, but are still well below severe limits.
The storms are forming within a SW-NE oriented instability axis from
roughly PAH NE to CVG. Within this zone, MLCAPE values are in the
500-900 J/kg range with bulk shear values in the 45-50kt range. So
from an instability/shear perspective, we have an environment
supportive of organized convection. Satellite imagery shows an
extensive cirrus shield working in from the south/southwest. This
may eventually temper ongoing insolation across central KY. Forecast
values of shear/instability do not look to change all that much over
the next few hours.
Current thinking is that the highest risk of strong to possibly
severe storms will be south of the river over the next few hours
though most of it may just stay south of the Louisville metro as the
front is pushing through right now. Overall shear profiles suggest
clusters of storms with some transient supercellular structures.
Given the straight forecast hodographs, storms splits and deviant
left movers are possible. Severe risks would mostly be isolated
large hail and isolated bouts of damaging winds. Could we see a
brief spin up? It's certainly non-zero, but given the forecast
hodograph profile, storms would likely be ingesting crosswise
vorticity in the lowest levels which isn't favorable for
tornadogenesis. The instability may linger through about sunset
(00-01Z) or so and then start to diminish.
Secondary batch of showers with embedded thunderstorms will move
into the region later this evening behind the front. This is
associated with the mid-level wave moving through. Current thinking
is that we'll probably not see severe weather with this activity.
However, some heavy rainers may move across southern KY this evening
which may aggravate ongoing saturated soils down that way. So we
will be keeping a close eye on the flooding hazards that way this
evening.
&&
.Short Term...(This evening through Wednesday)
Issued at 234 PM EDT Tue May 4 2021
...One Final Round of Potentially Strong To Severe Storms Today &
Tonight...
...Flash Flooding Possible Across Southern Kentucky...
Current surface analysis reveals a cold front nearly on top of the
Ohio River at this hour. Low stratus remains in place behind and
within the vicinity of the front, while skies have cleared well into
the warm sector. This clearing has allowed the atmosphere to begin
destabilizing again, prepping us for a final round of storms just
ahead of a cold front.
Showers and isolated storms will begin to fire along the cold front
within the next hour or so, but will really take off late this
afternoon and evening when the cap erodes. Effective shear is
progged to be somewhere between 40-50kts, which should help support
supercellular development. Model hodographs generally favor
splitting storm modes and/or left movers given some backing flow in
the mid-levels, so think main threats would be hail and straight
line winds. The tornado threat isn't non-zero, but it should be
greatly limited due to hodographs generally showing storms ingesting
crosswise vorticity (vs streamwise) in the lowest levels.
Over time, expect activity to begin merging into clusters or form a
line along or near the cold front as it pushes eastward. The last of
the showers and storms may not exit the region until close to
sunrise tomorrow, but the severe threat should wind down by about
06z.
Stratus will likely blanket the region for the morning hours, with
it slowly eroding through the day. Think most areas should break out
into sunshine by early afternoon. Temperatures will be on the cool
side for early May, with highs topping out in the low to mid 60s.
.Long Term...(Wednesday night through Tuesday)
Issued at 303 PM EDT Tue May 4 2021
Thursday - Friday
Rain chances return to the forecast for Thursday
as a shortwave rotates through the upper trough that will be
situated over the eastern US. Not expected to see much in the way of
rain as PWAT values remain between 0.6 - 0.8 range and QPF up to
0.10" Another weaker shortwave pinwheels through on Friday, but the
PoPs seem to be limited to the Bluegrass and relatively low.
Temperatures remain below climatological norms through the end of
the week and into the start of the weekend with highs ranging from
the low/mid 60s and lows in the low/mid 40s.
Saturday and Beyond...
Pattern becomes more active as we go into the weekend and into the
start of next week as the upper level flow becomes more zonal for
the weekend. South to southwesterly flow takes over at the surface
Saturday and through the weekend helping to advect in warm and moist
air into the region. PoPs will increase Saturday as the next system
develops out over the central plains pushing a warm front northward
across central IL/IN by Sunday. WPC has the Ohio Valley in an
outlook for possible heavy rain in their day 3-7 hazards outlook. It
will come down to placement of the boundary across the region and
the possibility of convective complexes that move along the
boundary. Potential is there for between 2 to 4 inches of QPF near
the end of the period. This will definitely need to be monitored.
&&
.Aviation...(00Z TAF Issuance)
Issued at 705 PM EDT Tue May 4 2021
IMPACTS:
- Scattered convection to impact mainly KSDF/KBWG/KLEX this evening
- Showery conditions overnight with MVFR to IFR Cigs
DISCUSSION: Surface cold front was located just south of the Ohio
River and had cleared KHNB and KSDF. Broken line of convection
extending from KPAH northeast through KFTK up to near KFFT will
continue to move off to the east and mainly affect KLEX this
evening. Other scattered stronger storms were in the vicinity of
KBWG and may impact the terminal this evening. Will also be
watching a developing line of storms out over NE AR which may clip
southern KY later this evening as well. Think that most thunder will
be out of the region by 05/04Z with showery conditions and low cigs
being probable overnight as the upper trough axis swings through.
Southwest winds will be seen in advance of the front this evening at
KBWG/KLEX, with NW winds at KSDF.
CONFIDENCE: Medium confidence on all elements.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 4 AM CDT Wednesday for KYZ061>064-
070>078-081-082.
&&
Mesoscale....MJ
Short Term...DM
Long Term....BTN
Aviation.....MJHazardous weather outlook, May 4, 1:57 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 257 PM EDT Tue May 4 2021 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-065>067-051900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Taylor-Casey-Lincoln- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Campbellsville, Liberty, and Stanford 257 PM EDT Tue May 4 2021 /157 PM CDT Tue May 4 2021/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Another round of thunderstorms is likely this evening and the overnight hours. Some of the storms may be strong to severe, with damaging winds and large hail being the main threats. Isolated flash flooding will be possible in areas where storms repeatedly occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of severe weather to the National Weather Service. KYZ061>064-070>078-081-082-051900- Butler-Edmonson-Hart-Green-Logan-Warren-Simpson-Allen-Barren-Monroe- Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Morgantown, Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 157 PM CDT Tue May 4 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Another round of thunderstorms is likely this evening and the overnight hours. Some of the storms may be strong to severe, with damaging winds and large hail being the main threats. Additionally, flash flooding will be a threat with storms tonight. Soils are already very saturated from rainfall this morning, and it will not take much rain to result in flooding issues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of severe weather and flooding to the National Weather Service. DM/BTN
In the hours before
Special weather statement, May 4, 7:09 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Louisville KY 809 PM EDT Tue May 4 2021 KYZ045-046-054-050045- Marion-Washington-Nelson- 809 PM EDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NELSON...NORTHWESTERN MARION AND SOUTHWESTERN WASHINGTON COUNTIES... At 809 PM EDT, a strong thunderstorm was located 9 miles south of Bardstown, moving east at 30 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Bardstown, Lebanon, Springfield, Loretto, Burkes Spring, Dant, Booker, Nerinx, Botland and Croakes. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3763 8556 3780 8552 3777 8514 3753 8522 TIME...MOT...LOC 0009Z 279DEG 25KT 3768 8542 EBW
Special weather statement, May 4, 7:10 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Louisville KY 710 PM CDT Tue May 4 2021 KYZ061-070-071-050045- Warren-Logan-Butler- 710 PM CDT Tue May 4 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LOGAN...SOUTH CENTRAL BUTLER AND WEST CENTRAL WARREN COUNTIES... At 710 PM CDT, a strong thunderstorm was located near Russellville, moving northeast at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Russellville, Anderson, Auburn, Cooperstown, Insco, Danby, Epleys, Davis Crossroads, Rockfield and Buffalo Fork. LAT...LON 3682 8691 3690 8698 3712 8669 3692 8652 TIME...MOT...LOC 0010Z 237DEG 31KT 3689 8686 KDW
Special weather statement, May 4, 7:20 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
720 PM CDT Tue May 4 2021
KYZ027-061>063-071-050100-
Hart-Grayson-Warren-Edmonson-Butler-
720 PM CDT Tue May 4 2021
...SEVERAL STORMS WILL AFFECT SOUTHWESTERN HART...EAST CENTRAL
BUTLER...SOUTH CENTRAL GRAYSON...NORTHERN WARREN AND EDMONSON
COUNTIES...
At 718 PM CDT, a several storms are rotating between Bowling Green
and Brownsville, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bowling Green, Brownsville, Plum Springs, Crestmoor, Memphis
Junction, Mount Victor, Smiths Grove, Oakland, Chalybeate and Girkin.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3690 8653 3706 8665 3711 8656 3740 8623
3716 8599 3717 8606 3712 8606 3706 8608
3706 8611 3705 8612 3702 8632
TIME...MOT...LOC 0018Z 230DEG 22KT 3711 8632
JDGSpecial weather statement, May 4, 7:46 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
846 PM EDT Tue May 4 2021
KYZ045-053-063>065-050115-
Hart-Taylor-Nelson-Larue-Green-
846 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NELSON...
NORTHWESTERN GREEN...LARUE...NORTHEASTERN HART AND NORTHWESTERN
TAYLOR COUNTIES...
At 845 PM EDT/745 PM CDT/, a strong thunderstorm was located near
Hodgenville, moving east at 20 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hodgenville, Wards, Boundary Oak, Attilla, Howardstown, Stiles,
Bloyd, Maxine, Gleanings and Badger.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3755 8585 3765 8552 3757 8551 3756 8552
3755 8551 3741 8549 3739 8582
TIME...MOT...LOC 0045Z 257DEG 16KT 3749 8575
EBWSpecial weather statement, May 4, 7:55 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
855 PM EDT Tue May 4 2021
KYZ040-047-050130-
Mercer-Woodford-
855 PM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SOUTHWESTERN WOODFORD
COUNTIES...
At 854 PM EDT, a strong thunderstorm was located west of
Harrodsburg, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harrodsburg, Burgin, Oregon, Shakertown, Vanarsdell, Ebenezer,
Bondville, Talmage, Cornishville and Riverview Estates.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3783 8473 3780 8471 3772 8477 3768 8502
3781 8501 3794 8488 3797 8480 3798 8482
3801 8482 3787 8470 3786 8471 3785 8469
TIME...MOT...LOC 0054Z 219DEG 31KT 3775 8492
EBWSpecial weather statement, May 4, 8:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
802 PM CDT Tue May 4 2021
KYZ061-050115-
Butler-
802 PM CDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUTLER COUNTY...
At 802 PM CDT, a strong thunderstorm was located near Dunmor, moving
northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Silver City, South Hill, Harper Crossroads, Dimple, Leetown and
Quality.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3709 8690 3711 8690 3711 8689 3712 8690
3713 8690 3720 8683 3710 8664 3706 8688
3707 8690 3707 8694
TIME...MOT...LOC 0102Z 216DEG 11KT 3708 8694
KDWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:09 PM CDT | Special Weather Statement | LMK | Marion, Washington | 36 min |
| May 4, 7:10 PM CDT | Special Weather Statement | LMK | Logan | 35 min |
| May 4, 7:14 PM CDT | Tornado Warning | LMK | Marion, Washington | 31 min |
| May 4, 7:20 PM CDT | Special Weather Statement | LMK | Edmonson, Warren | 40 min |
| May 4, 7:30 PM CDT | Flash Flood Warning | LMK | Barren, Edmonson, Logan, Warren | 4 hr |
| May 4, 7:36 PM CDT | Severe Thunderstorm Warning | LMK | Washington | 24 min |
| May 4, 7:46 PM CDT | Special Weather Statement | LMK | Larue | 29 min |
| May 4, 7:55 PM CDT | Special Weather Statement | LMK | Mercer | 35 min |
| May 4, 8:08 PM CDT | Special Weather Statement | LMK | Hart | 37 min |
| May 4, 8:14 PM CDT | Special Weather Statement | LMK | Marion | 31 min |
| May 4, 8:18 PM CDT | Severe Thunderstorm Warning | LMK | Larue, Marion, Nelson | 27 min |
| May 4, 8:29 PM CDT | Special Weather Statement | LMK | Jessamine | 61 min |
| May 4, 8:45 PM CDT | Flash Flood Warning | LMK | Butler, Logan | 3 hr |
| May 4, 9:00 PM CDT | Special Weather Statement | LMK | Logan | 30 min |
| May 4, 11:36 PM CDT | Areal Flood Warning | LMK | Butler, Logan | 5 hr |
| May 5, 6:59 AM CDT | River Flood Advisory | LMK | Hart | 3 hr |
| May 5, 9:22 AM CDT | River Flood Advisory | LMK | Hardin, Nelson | 16 hr |
| May 5, 10:26 AM CDT | River Flood Warning | LMK | Hart | 7 hr |
| May 5, 3:08 PM CDT | River Flood Advisory | LMK | Bourbon | 10 hr |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.